Nov 25, 2003
I was diagnosed in 2000. My HIV doc decided to start me on meds under the "hit it fast and hit it hard" theory. After a year of treament with absolute adherance I never achieved undectectable VL and I did have some facial wasting. I was on epivir and zerit and viracept. Had allergic reaction to abacavir. Doc and I decided to stop meds. I've done OK but am expecting to be placed back on meds within 1 yr. Resistence testing showed resistence to most of the NRTIs: (zdv,abacavir,ddI,3Tc,d4T,ddC) also one PI, Viracept. With the resistence in mind and the rapid facial wasting what meds could I use to restart treatment?
| Response from Dr. Pierone
When it comes time to restart treatment you have the non-nukes available (Sustiva, Viramune), Viread, and protease inhibitors (except Viracept). Because it is not advisable to combine a non-nuke just with Viread (dual therapy) you are probably going to need a protease inhibitor-based regimen. Based on this resistance profile you will likely end up on a boosted protease inhibitor (Kaletra, Reyataz, Lexiva) along with something else. It's hard to make specific recommendations because the salvage arena is evolving rapidly and we don't have many studies to guide us. Most decisions regarding second regimens are dictated by a common sense approach combined with results of resistance tests. There are more studies (link) suggesting that we may not need a three drug cocktail when using a boosted protease inhibitor. Combinations of a boosted PI and non-nuke have been shown to be effective and this would be an option for you. Stay tuned as more work is done in this area, hopefully before you need to decide. GP
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.